Functiones et Approximatio Commentarii Mathematici

Counting Diophantine Approximations

Jörg Brüdern

Full-text: Open access

Abstract

A recent development of the Davenport-Heilbronn method for diophantine inequalities is reexamined, and then applied to a class of problems in diophantine approximation. Among other things, an asymptotic formula is obtained for the number of solutions of the simultaneous inequalities $|n_j - \lambda_j n_0| <\varepsilon$ with square-free $n_j \in [1,N]$, whenever the positive real numbers $\lambda_1, \ldots, \lambda_r$ and $1$ are linearly independent over the rationals.

Article information

Source
Funct. Approx. Comment. Math., Volume 39, Number 2 (2008), 237-260.

Dates
First available in Project Euclid: 19 December 2008

Permanent link to this document
https://projecteuclid.org/euclid.facm/1229696574

Digital Object Identifier
doi:10.7169/facm/1229696574

Mathematical Reviews number (MathSciNet)
MR2490739

Zentralblatt MATH identifier
1211.11085

Subjects
Primary: 11J13: Simultaneous homogeneous approximation, linear forms
Secondary: 11D75: Diophantine inequalities [See also 11J25]

Keywords
Davenport-Heilbronn method diophantine approximation square-free numbers

Citation

Brüdern, Jörg. Counting Diophantine Approximations. Funct. Approx. Comment. Math. 39 (2008), no. 2, 237--260. doi:10.7169/facm/1229696574. https://projecteuclid.org/euclid.facm/1229696574


Export citation

References

  • O.D. Atkinson, J. Brüdern, R.J. Cook, Simultaneous additive congruences to a large prime modulus, Mathematika 39 (1992), 1--9.
  • V. Bentkus, F. Götze, Lattice point problems and the distribution of values of quadratic forms, Ann. of Math. 2(150) (1999), 977--1027.
  • J. Brüdern, The Davenport-Heilbronn Fourier transform method, and some Diophantine inequalities, Number theory and its applications (Kyoto, 1997), 59--87, Dev. Math., 2, Kluwer Acad. Publ., Dordrecht, 1999.
  • J. Brüdern, An elementary harmonic analysis of arithmetic functions, to appear.
  • J. Brüdern, Binary additive problems and the circle method, multiplicative sequences and convergent sieves. Analytic number theory -- Essays in honour of Klaus Roth, (W.Chen, T. Gowers, H. Halberstam, W.M. Schmidt, R.C. Vaughan eds.), University Press, Cambridge, 2008, pp. 91--132.
  • J. Brüdern, A. Perelli, Goldbach numbers in sparse sequences, Ann. Inst. Fourier (Grenoble) 48 (1998), 353--378.
  • J. Brüdern, T.D. Wooley, Pairs of diagonal cubic forms revisited, To appear.
  • H. Davenport, H. Heilbronn, On indefinite quadratic forms in five variables, J. London Math. Soc. 21 (1946), 185--193.
  • R. Dietmann, Simultaneous diophantine approximation by square-free numbers, Quart. J. Math., 59 (2008), 311--319.
  • E. Freeman, Quadratic Diophantine inequalities, J. Number Theory 89 (2001), 268--307.
  • E. Freeman, Asymptotic lower bounds for Diophantine inequalities, Mathematika 47 (2000), 127--159.
  • E. Freeman, Systems of diagonal diophantine inequalities, Trans. Amer. Math. Soc. 355 (2003), 2675--2713.
  • G.H. Hardy, J.E. Littlewood, Some problems of diophantine approximation: the lattice points of a right-angled triangle, Proc. London Math. Soc. 2(20) (1921), 15--36.
  • D.R. Heath-Brown, Diophantine approximation with square-free numbers, Math. Z. 187 (1984), 335--344.
  • S.T. Parsell, Irrational linear forms in prime variables, J. Number Theory 97 (2002), 144--156.
  • J.-C. Puchta, An additive property of almost periodic sets, Acta Math. Hungar. 97 (2002), 323--331.
  • R.C. Vaughan, The Hardy-Littlewood method. 2nd edn., University Press, Cambridge 1997.
  • T.D. Wooley, On Diophantine inequalities: Freeman's asymptotic formulae. Proceedings of the Session in Analytic Number Theory and Diophantine Equations, 32 pp., Bonner Math. Schriften, 360 Univ. Bonn, Bonn 2003.